Nebraska, 2004

Tornadoes and Hail in Nebraska, June 10, 2004

June 10, 2004 · NWS LBF · 33 events in 14 counties and zones

23 hail, 6 tornado, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$196,000
Crop damage
$25,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 10, 12:23 PM MST, 37 minutes earlier.

Area forecast discussion, Jun 10, 12:23 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 PM CDT THU JUN 10 2004

...FORECAST FOCUS IS SEVERE WEATHER LATE THIS AFTERNOON AND
TONIGHT...

.DISCUSSION...
SIGNIFICANT SEVERE WEATHER EVENT TAKING SHAPE IN THE CENTRAL PLAINS.
NORTH-SOUTH BOUNDARY EVIDENT FROM NEAR CDR NE TO AKO CO. SFC LOW
FCST TO DEEPEN IN EXTREME SW NEBR. 18Z SOUNDING REVEALS PWS OF 1.24
INCHES...NEAR 2500 J/KG CAPE AND VERY WEAK CAP. BEST CONVERGENCE
SHOULD BE ACROSS KEITH TO LOGAN COUNTY THEN NORTHEAST TO ONL AS THE
EVENING PROGRESSES. NOT ONLY WILL LG HAIL AND DMG WNDS BE
PSBL...HEAVY RAIN ALSO LIKELY. THREAT FOR TORNADOES WILL FAVOR
EXISTING BOUNDARIES FROM LAST NIGHTS CONVECTION AND DIFFERENTIAL
HEATING THIS AFTN. SOME HEAVY RAINFALL LAST NIGHT IN WEST CENTRAL
NEBR AS WELL AS NRN CUSTER...BLAINE...LOUP ...GARFIELD AND WHEELER.
WITH THESE AREAS NOT PRONE FOR FLASH FLOODING WILL NOT BE ISSUING
FFA AS 3 HR FFG VALUES ARE IN GENERAL AOA 2 INCHES.

STRONG UPPER TROUGH WILL ADVANCE NORTHEAST OF FA FOR FRIDAY WITH A
DRY DAY ON TAP. A SIGNIFICANT AMOUNT OF ATMOSPHERIC DRYING WILL
OCCUR TEMPS SEASONAL FROM NEAR 80 NW TO NEAR 85 SE.

SFC LOW REDEVELOPMENT IN WRN KS SAT WITH APPROACH OF UPPER TROUGH.
BOTH THE GFS AND ETA ARE KEYING IN ON STRONG CONVECTION FROM NC KS
INTO SERN NEBR LATE AFTN WITH AT LEAST A SLIGHT CHC IN WRN NEBR. MCS
FCST TO CONGEAL IN SERN NEBR OVERNIGHT.

STILL A SLIGHT CHC SUN AFTN/SUNDAY NIGHT AS SEVERAL WEAK IMPLUSES
MOVE THROUGH FAST ZONAL FLOW. HIGH TEMPS COOL A BIT TO UPPER 70S TO
NEAR 80.

.EXTENDED DISCUSSION...GFS TRANSITIONS INTO NW FLOW BY THU. THIS
SCENARIO LOOKS UNLIKELY AS THE CANADIAN/ECMWF HOLD ONTO ZONAL FLOW
OR SLIGHT RIDGE ACROSS CENTRAL CONUS. WILL KEEP DAYS 4 THROUGH 7 DRY
AND WARMER THAN GFS WOULD SUGGEST.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Jun 10, 3:43 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 AM CDT THU JUN 10 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-111100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
543 AM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

AN ACTIVE SEVERE WEATHER DAY IS EXPECTED ACROSS ALL OF THE OUTLOOK
AREA.  WINDS ALOFT WILL BE STRONG AND A FEW TORNADOES COULD FORM.

ALL PERSONS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA SHOULD REVIEW
PREPAREDNESS PROCEDURES IN THE EVENT TORNADOES DEVELOP THIS
AFTERNOON.

THE AREA OF GREATEST CONCERN FOR SEVERE WEATHER AT THIS TIME IS
ACROSS SOUTHWEST AND CENTRAL NEBRASKA NEAR OR ALONG THE PROJECTED
TRACK OF SURFACE LOW. THIS AREA OF HIGHEST TORNADO POTENTIAL IS ALONG
AND EAST OF A LINE FROM IMPERIAL TO NORTH PLATTE...STAPLETON...HALSEY
AND AINSWORTH.

THUNDERSTORM ACTIVITY WILL MOST LIKELY BECOME SEVERE FROM 3 OR 4 PM
THIS AFTERNOON THROUGH 10 PM TONIGHT.  STORMS WILL DEVELOP IN THE
WEST AND TRACK IN A EAST AND NORTHEAST DIRECTION AT 20 TO 30 MPH.

SEVERE STORMS WILL ALSO BE CAPABLE OF VERY LARGE HAIL AND WIND
DAMAGE.

.DAYS TWO THROUGH SEVEN...

FRIDAY...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

SATURDAY AFTERNOON AND EVENING...SEVERE STORMS COULD DEVELOP ALONG
AND EAST OF HIGHWAY 83. LARGE HAIL AND WIND DAMAGE WILL BE THE
PRIMARY THREAT.

SUNDAY THROUGH WEDNESDAY...NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 2 PM THIS AFTERNOON.

CDC

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

23 hail, 6 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
June 10, 1:00 PM MST to 1:05 PM MST
Where
Sheridan County, 5 mi N of Rushville
Measured
1 in hail
Property damage
$3,000
Crop damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -102.450

Hail, Deuel

When
June 10, 1:25 PM MST
Where
Deuel County, 6 mi S of Chappell
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.017, -102.467

Tornado, Deuel

When
June 10, 1:41 PM MST to 2:21 PM MST
Where
Deuel County, 10 mi ESE of Chappell
Rating
F1
Path length
10 mi
Path width
220 yd
Injuries
2 direct, 0 indirect
Property damage
$70,000
Crop damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.050, -102.283

Shortly after the tornado touched down 10 miles ESE of Chappell, it hit a farmstead near the intersection of Highway 27 and Interstate 80. Three old, unanchored trailer homes were picked up and moved with two of them completely destroyed. A metal shed was tossed 40 yards and numerous trees were broken or uprooted. As the tornado crossed Interstate 80, it overturned a vehicle pulling a U-Haul trailer. Two children in the automobile were taken to an area hospital, treated for minor injuries and released. The tornado width increased to 1/8 of a mile as it moved northeast of the interstate. Approximately 8 miles WNW of Big Springs, a center pivot irrigation system was overturned, power poles were broken and a couple of old outbuildings lost their roofs. Baseball size hail also fell on the west side of the storm damaging 2 law enforcement vehicles about 12 miles west of Big Springs.

Hail, Keith

When
June 10, 2:10 PM MST
Where
Keith County, Lemoyne
Measured
3 in hail
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
41.283, -101.817

Tornado, Keith

When
June 10, 2:40 PM MST
Where
Keith County, 8 mi NW of Lemoyne
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.367, -101.933

A tornado briefly touched down over the west end of Lake McConaughy. As the tornado was lifting, it broke off trees along the north bank of the lake and then lifted off a 2nd story porch roof, which was poorly attached to the home. The porch roof then helped pull off a quarter of the roof on the home which was in the Marina Landing area.

Hail, Garden

When
June 10, 2:40 PM MST
Where
Garden County, Lewellen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.333, -102.150

Tornado, Keith

When
June 10, 3:05 PM MST to 3:10 PM MST
Where
Keith County, 5 mi NE of Lemoyne
Rating
F0
Path length
0.5 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
41.333, -101.750

Storm chasers reported a brief tornado touchdown in open rangeland.

Tornado, Arthur

When
June 10, 3:15 PM MST
Where
Arthur County, 12 mi SSE of Arthur
Rating
F0
Path length
0.6 mi
Path width
20 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
41.400, -101.617

During touchdown the tornado damaged or uprooted numerous trees, destroyed a wind mill and a 40 foot metal tower. The metal roof of nearby barn was peeled off and a trailer home was moved about 1 foot, with damage to the roof and siding.

Hail, Arthur

When
June 10, 3:27 PM MST
Where
Arthur County, 6 mi S of Arthur
Measured
1.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.483, -101.700

Hail, Sheridan

When
June 10, 3:30 PM MST
Where
Sheridan County, 9 mi S of White Clay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.867, -102.533

Hail, Arthur

When
June 10, 3:30 PM MST
Where
Arthur County, 13 mi E of Arthur
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.567, -101.450

Hail, Keith

When
June 10, 3:36 PM MST
Where
Keith County, 16 mi NNW of Ogallala
Measured
1.25 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.350, -101.833

Hail, Keith

When
June 10, 3:43 PM MST
Where
Keith County, Roscoe
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -101.583

Hail, Keith

When
June 10, 3:51 PM MST
Where
Keith County, 3 mi NE of Roscoe
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -101.550

Tornado, Arthur

When
June 10, 4:00 PM MST
Where
Arthur County, 9 mi S of Bucktail
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.433, -101.433

An off-duty NWS employee reported a brief tornado touchdown in open rangeland.

Hail, Arthur

When
June 10, 4:05 PM MST
Where
Arthur County, 13 mi E of Arthur
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.567, -101.450

Hail, McPherson

When
June 10, 5:46 PM CST
Where
McPherson County, 16 mi WNW of Tryon
Measured
1.75 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.633, -101.250

Tornado, Lincoln

When
June 10, 5:55 PM CST
Where
Lincoln County, 20 mi S of Brady
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
40.750, -100.367

A brief tornado touchdown in an open field was reported by a storm chaser.

Hail, Frontier

When
June 10, 6:00 PM CST
Where
Frontier County, 2 mi S of Maywood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.633, -100.617

Thunderstorm Wind, Hooker

When
June 10, 5:00 PM MST
Where
Hooker County, 15 mi SSW of Mullen
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.850, -101.150

A 40 foot radio tower was blown down and 8 inch tree limbs were snapped.

Hail, Cherry

When
June 10, 6:10 PM CST
Where
Cherry County, 15 mi S of Valentine
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.650, -100.550

Hail, Thomas

When
June 10, 6:10 PM CST
Where
Thomas County, Seneca
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.050, -100.833

Hail, Lincoln

When
June 10, 6:15 PM CST
Where
Lincoln County, 15 mi S of Brady
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
40.817, -100.367

Hail, Lincoln

When
June 10, 6:19 PM CST
Where
Lincoln County, 8 mi W of Brady
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.033, -100.517

Hail, McPherson

When
June 10, 6:25 PM CST
Where
McPherson County, 15 mi NNW of Tryon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.750, -101.083

Hail, Hooker

When
June 10, 5:25 PM MST
Where
Hooker County, 20 mi SSW of Mullen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.783, -101.183

Hail, Lincoln

When
June 10, 6:53 PM CST
Where
Lincoln County, 4 mi SE of Brady
Measured
1 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.000, -100.317

Hail, Lincoln

When
June 10, 7:05 PM CST
Where
Lincoln County, 8 mi ESE of Brady
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.983, -100.217

Hail, Custer

When
June 10, 7:30 PM CST
Where
Custer County, 2 mi SE of Anselmo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.600, -99.833

Thunderstorm Wind, Custer

When
June 10, 7:45 PM CST to 8:06 PM CST
Where
Custer County, 4 mi S of Broken Bow
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
41.350, -99.650

Strong thunderstorm winds up to 60 knots knocked down power lines and numerous trees around Broken Bow. Property damage included windows broken out of cars, business signs broken or knocked down, and a metal shed overturned.

Thunderstorm Wind, Loup

When
June 10, 8:38 PM CST
Where
Loup County, Taylor
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -99.383

Strong thunderstorm winds up to 60 knots downed power lines and numerous trees.

Hail, Holt

When
June 10, 9:12 PM CST
Where
Holt County, 2 mi W of O Neill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.433, -98.683

Thunderstorm Wind, Holt

When
June 10, 9:12 PM CST
Where
Holt County, 2 mi W of O Neill
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
42.433, -98.683

Strong thunderstorm winds up to 50 knots brought tree limbs down and several outbuildings were blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405885, 5405886, 5405887, 5405889, 5405888, 5405890, 5405891, 5405893, 5405894, 5405892, 5405895, 5405977, 5405978, 5405979, 5405980, 5405981, 5405986, 5405989, 5405984, 5405985, 5405983, 5405988, 5405982, 5405990, 5405987, 5405992, 5405991, 5405993, 5405994, 5405995, 5405996, 5405997, 5405998.